Heavy Rain, York
- When
- May 10, 7:00 AM CST to May 12, 7:00 AM CST
- Where
- York County, York Arpt
- Reported by
- AWOS
- Coordinates
- 40.880, -97.580
The 48 hour rainfall total reported from Saturday through Monday morning was 3.82 inches.
Multiple thunderstorms formed along and southeast of a line from Red Cloud to York on this Sunday afternoon. However, most of the severe weather was produced by a single supercell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Multiple thunderstorms formed along and southeast of a line from Red Cloud to York on this Sunday afternoon. However, most of the severe weather was produced by a single supercell. This was the first and most intense storm of the day and it formed over Webster county around 2:30 p.m. CDT. This storm took full advantage of an extremely favorable environment, quickly becoming severe and producing at least one brief, weak tornado just southwest of Glenvil. The storm continued northeast producing several more tornadoes, two of which resulted in a maximum damage rating of EF-3. One of these tornadoes occurred over Clay and Fillmore counties and the other subsequently occurred over Fillmore and Seward counties. The first of these EF-3 tornadoes was on the ground for nearly 22 miles. Damage surveys, photos and video confirmed that this storm produced at least 6 other tornadoes, 3 rated EF-0, 2 rated EF-1 and 1 rated EF-2. One of the EF-1 tornadoes was anticyclonic and touched down just north of Fairmont. To the left of these tornadoes, severe hail was common. The largest hail observed was the size of tennis balls in Glenvil. Large swaths of damaging winds, from the rear flank downdraft, accompanied the tornadoes to their south and southeast. Tornado and wind damage was extensive to trees, power poles, farm buildings including grain bins, and a few homes. Over 200 irrigation pivots were overturned and/or twisted. Multiple farmsteads also endured damage, including the loss of a new machine shed. By 5:30 p.m., this storm had moved into eastern Nebraska. Other storms developed in its wake, but produced no severe weather.
A very long surface front extended from New England, through the Ohio Valley, across the Central Plains and into the Desert Southwest. Portions of this front were stationary while others were being modulated by several waves of low pressure. The front lifted northward to the Kansas-Nebraska border by daybreak. One low ejected out of Colorado and moved east along the front through northern Kansas during the day. This supercell formed just northeast of this low on the immediate cool side of the front. The upper-level flow featured an amplified western trough and eastern ridge. A closed low was at the base of the trough over the Four Corners region. These storms initiated with the aid of a shortwave trough that ejected into the Central Plains ahead of this low. A strong 100 knot jet streak was at the base of the trough at 300 mb, placing the Central Plains in the favorable left front quadrant. An expansive stratus cloud deck, on the cool side of the front, resulted in a substantial temperature gradient across the front, with afternoon temperatures in the 40s and 50s across much of Nebraska to the mid 80s and low 90s over northern Kansas. This resulted in a tight instability gradient with MLCAPE of 2000 J/kg right along the front. Winds were strong throughout the column. The ejecting low pressure center, combined with the front, resulted in significantly backed winds, enhancing low-level shear. 0-1 km SRH was roughly 300 m2/s2, with 0-3 km SRH 400-600 m2/s2. The environment was very favorable for severe storms and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 10, 4:42 AM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 542 AM CDT SAT MAY 10 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 349 AM CDT SAT MAY 10 2014 THE FOCUS DURING THE SHORT TERM PERIODS IS WARM TEMPS/FIRE WEATHER CONCERNS FOR TODAY...THEN INCREASING CHANCES FOR THUNDERSTORMS LATE TONIGHT. WATER VAPOR IMAGERY PLACED CLOSED UPPER LOW PRESSURE SYSTEMS IN SASKATCHEWAN AND WASHINGTON STATE...WITH A SHORTWAVE TROUGH LIFTING OUT OF THE NORTHERN/CENTRAL ROCKIES ONTO THE HIGH PLAINS REGION...WITH FAIRLY ZONAL FLOW ACROSS THE SOUTHERN THIRD OF THE CONUS. AT THE SFC...LOW PRESSURE WAS CENTERED IN SW SD AND THE OK/TX PANHANDLES. A WARM FRONTAL BOUNDARY WAS LIFTING NORTHEASTWARD ACROSS NEB WHILE THE SFC TROUGH WAS EDGING EAST OF THE NEB PANHANDLE. THE LLVL JET HAS RAMPED TO 40 TO 50KTS AND IN WAA/DYNAMICS WITH APPROACHING TROUGH AND UPPER JET LIFTING ACROSS...WE HAVE SEEN AN INCREASE IN RADAR RETURNS/MID LEVEL CLOUD COVER AND CANNOT RULE OUT SPRINKLES OR AN ISOLATED SHOWER EARLY THIS MORNING. THE SURFACE BOUNDARY PUSHES EAST BY MID DAY WITH DRY WESTERLY DOWNSLOPE WINDS AIDING IN WARMING AFTN TEMPS. HIGHS SHOULD TOP OUT IN THE MID 70S TO LOWER 80S. IN THE DRY...WARM AIRMASS LOW RELATIVE HUMIDITIES WILL DROP INTO THE 20TH PERCENTILE LEADING TO FIRE WEATHER CONCERNS. PLEASE REFER TO THE FIRE WEATHER SECTION FOR FURTHER DETAILS. THE FIRST PART OF THE NIGHT TONIGHT IS LOOKING QUIET...BUT TOWARD MORNING CHCS FOR PCPN BEGIN TO INCREASE. THE AFOREMENTIONED UPPER LOW IN THE PACIFIC NW MOVES INTO THE CENTRAL ROCKIES WITH FLOW ALOFT TRANSITIONING SW. LIFT INCREASES ACROSS THE HIGH PLAINS AIDED BY UPSLOPE FLOW AND PCPN IS EXPECTED TO DEVELOP TO OUR WEST. TO THE SOUTH...A WARM FRONTAL BOUNDARY WILL ORIENT ACROSS CENTRAL KANSAS AND A STRENGTHENING LLVL JET OF 50KTS WILL PROVIDE LIFT OVER THE BAROCLINIC ZONE AND AID IN DEVELOPMENT OF CONVECTION. MODELS PROG ELEVATED INSTABILITY OF 1500 TO 2000 J/KG ACROSS OUR SOUTHEAST CWA WITH SHEAR ON THE ORDER OF 40KTS. CANNOT RULE OUT A STRONG TO SEVERE STORM TOWARD DAYBREAK WITH NICKEL TO QUARTER SIZE HAIL THE PRIMARY HAZARD. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 349 AM CDT SAT MAY 10 2014 PRIMARY FORECAST CONCERNS THROUGH THE LONG TERM PERIOD LIE WITH THE IMPACTS FELT ACROSS THE CWA BY A STRONG UPPER LEVEL SYSTEM CROSSING THE PLAINS. THE START OF THE LONG TERM PERIOD SHOWS MODELS NOT IN TOO BAD OF AGREEMENT...WITH SOUTHWESTERLY FLOW SET UP IN THE UPPER LEVELS...A RESULT OF A LOW PRESSURE SYSTEM DIGGING INTO THE FOUR CORNERS REGION AND WEAK RIDGING THROUGH THE GULF/MIDWEST. AT THE SURFACE...LOW PRESSURE IS EXPECTED TO BE SET UP OVER SWRN KS...WITH A WARM FRONT EXTENDING E/NE INTO THE SRN PORTIONS OF THE CWA. SHOULD BE AT LEAST SOME SCATTERED ACTIVITY ONGOING AT THE START OF THE PERIOD...AS A WEAK SHORTWAVE DISTURBANCE EJECTED OUT AHEAD OF THE MAIN LOW CROSSES THE AREA...AND ALSO HAVE THE CONVERGENCE ZONE ALONG THE NOSE OF A 50- 60KT LLJ IN THAT SAME VICINITY OF THE SFC WARM FRONT. EXPECTING THIS ACTIVITY TO SLIDE OFF TO THE N/NE THROUGH THE MORNING HOURS...AND THOSE AREAS SHOULD SEE AT LEAST A BRIEF LULL INTO THE AFTERNOON...WHILE SOME LOCATIONS WILL NOT BE AFFECTED BY THE MORNING ACTIVITY /PROB NEAR AND SOUTH OF THE NEB KS STATE LINE/. BY LATE MORNING/MIDDAY...THAT SFC FRONTAL BOUNDARY STALLS...THEN STARTS WORKING ITS WAY BACK S/SE AS A COLD FRONT...PUSHED BY THE LOW OVER THE FOUR CORNERS REGION SLIDING EAST...WHICH STARTS BECOMING MORE PHASED WITH A SYSTEM LOCATED TO THE NORTH IN CANADA. SUPPOSE ONE OF THE MAIN CHANGES WITH THE LATEST RUN OF THE FORECAST MODELS IS MOST HAVE SLOWED THE EASTWARD PROGRESSION OF THE SFC FRONT DURING THE AFTERNOON...SO THERE ARE MORE QUESTIONS WITH WHETHER IT WILL CLEAR THE CWA BY LATE AFTERNOON. THIS TREND THROWS A WRENCH IN FORECAST CONFIDENCE PRIMARILY IN TEMPERATURES...AND HOW MUCH OF THE CWA SEES MORE POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS. THERE COULD END UP BEING QUITE A HIGH TEMPERATURE GRADIENT FROM NW TO SE...WITH BETTER MIXING NEAR/AHEAD OF THE FRONT BRINGING THE POTENTIAL FOR AREAS ARND HEBRON...SMITH CENTER...STOCKTON AND SOUTH TO REACH FURTHER INTO THE 80S...WHILE NW LOCATIONS MAY STRUGGLE TO GET OUT OF THE MID 50S. DURING THE LATE AFTERNOON/EVENING HOURS...LIFT IS THERE...DEEP LAYER SHEAR IS THERE...AND SOME MODELS SHOWING HEFTY AMOUNTS OF INSTABILITY AROUND...SO THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS THAT DEVELOP ALONG THAT SFC COLD FRONT TO BECOME SEVERE...AND THE E/SERN HALF OF THE CWA IS INCLUDED IN THE SLIGHT RISK AREA OF SPCS DAY 2 OUTLOOK. MODELS IN GOOD AGREEMENT SHOWING THE BETTER INSTABILITY AXIS AND THUS THUNDERSTORM CHANCES SHIFTING EAST TO THE EAST OF THE CWA BY MID/LATE EVENING. PRECIPITATION CHANCES CONTINUE THOUGH...RIGHT ON THROUGH THE OVERNIGHT HOURS AND INTO THE DAYTIME HOURS ON MONDAY. MODELS ARE IN GOOD AGREEMENT SHOWING THE PATTERN HAVING BECOME AN OPEN TROUGH AXIS IN THE MID/UPPER LEVELS AND STILL OFF TO THE WEST OF THE CWA BY 12Z MONDAY...BUT WILL PUSH EAST DURING THE DAY...WITH POPS DIMINISHING DURING THE LATE AFTERNOON HOURS. STILL GOOD MID LEVEL FRONTOGENETICAL FORCING AFFECTING ESP WRN PORTIONS OF THE CWA...MAINLY DURING THE MORNING HOURS...AND OVERALL CONFIDENCE IS NOT HIGH. SOME MODELS SUGGEST THAT WHILE PRECIP WOULD PRIMARILY FALL AS RAIN...THERMAL PROFILES ACROSS THE WRN EDGE OF THE CWA COULD SEE SOME SNOW MIXED IN. NOT CONFIDENT ENOUGH IN THAT TREND AT THIS POINT TO INSERT THAT MENTION...BUT IT IS SOMETHING THAT UPCOMING SHIFTS WILL HAVE TO KEEP A CLOSE EYE ON. ONCE THAT SFC COLD FRONT PASSES THROUGH...EXPECTING BREEZY CONDITIONS THROUGH MONDAY. SPEEDS BEHIND THE FRONT COULD AT TIMES FLIRT WITH ADVISORY CRITERIA...MAINLY SUN/SUN EVENING. COOLER CONDITIONS WILL BE THE RULE FOR MONDAY...WITH PLENTY OF CLOUD COVER AND PRECIP LINGERING AROUND...AND HIGHS ARE FORECAST TO TOP OUT IN THE LOWER/MID 50S. LOOKING AT THE FORECAST FOR TUESDAY THROUGH THE END OF THE WORK WEEK...THE PATTERN IS NOT QUITE AS ACTIVE. ONCE THE MAIN UPPER LEVEL TROUGH AXIS STARTS MOVING THROUGH/EAST OF THE CWA /TIMING DOES VARY AMONG MODELS/...A MORE AMPLIFIED PATTERN IS EXPECTED TO DEVELOP. THE CWA WILL BE SET UP UNDER NORTHWESTERLY FLOW ALOFT...THE TROUGH AXIS CONTINUES TREKKING TOWARD THE EAST COAST...WHILE AN AREA OF HIGH PRESSURE AND RIDGE AXIS MOVE ONTO THE WEST COAST. OUTSIDE OF SOME POPS GOING FOR WED NIGHT/THURS ACCOMPANYING A WEAK DISTURBANCE AND JET STREAK MOVING THROUGH THE REGION...THE FORECAST IS DRY. THIS PATTERN KEEPS THE CWA IN BETWEEN THE COOLER AIRMASS TO THE EAST WITH THE TROUGH AND THE WARMER AIR TO THE WEST WITH THE RIDGE...SO CURRENT FORECAST HIGHS ARE PLEASANT THROUGH THE REST OF THE WORK WEEK...LOWER 60S TUESDAY AND UPPER 60S/NEAR 70 BY FRIDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 534 AM CDT SAT MAY 10 2014 A FRONTAL BOUNDARY WILL SHIFT WINDS WESTERLY THIS MORNING. LOOK FOR WINDS TO BE ON THE INCREASE WITH WIND GUSTS OVER 20KTS POSSIBLE. AS A SURFACE RIDGE NOSES SOUTH TONIGHT AND LOW PRESSURE DEEPENS IN WESTERN KANSAS...WINDS WILL TRANSITION NORTHEAST AND EASTWARD. CHANCES FOR THUNDERSTORMS INCREASE TOWARD DAYBREAK AND INCLUDED A VCTS IN THE LATTER TAF HOURS. && .FIRE WEATHER... ISSUED AT 349 AM CDT SAT MAY 10 2014 LOW RELATIVE HUMIDITY VALUES TODAY ARE FORECAST TO DROP INTO THE 20TH PERCENTILE WITH THE LOWEST READINGS NEAR OR PERHAPS BELOW 20 PERCENT POSSIBLE FOR LOCATIONS ALONG AND WEST OF A LINE FROM LEXINGTON TO CAMBRIDGE NEBRASKA. CURRENT FUEL STATUS REFLECTS THAT FUELS ARE STILL FAVORABLE FOR FIRE WEATHER GROWTH. MODEL FORECAST SOUNDINGS INDICATE THE POTENTIAL FOR DEEP MIXING THIS AFTERNOON AND IF WINDS MIX ABOVE H85 AND NEAR H7...THEN SNEAKY BREEZY CONDITIONS ARE POSSIBLE WITH WIND GUSTS OF 25 MPH. ALL OF THIS BEING SAID...IT MAY BE CLOSE AT TIMES TO REACHING FIRE WX WARNING CRITERIA IN OUR WEST BUT CONFIDENCE IS NOT HIGH THAT CONDITIONS WILL OCCUR FOR THREE HOURS AS WIND SPEEDS DIMINISH AS THE SFC RIDGE NOSES SOUTH. FOR NOW WILL JUST MENTION NEAR CRITICAL FIRE WEATHER CONDITIONS IN THE HWO. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...FAY LONG TERM...ADO AVIATION...FAY FIRE WEATHER...FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 415 AM CDT SAT MAY 10 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 415 AM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST THIS AFTERNOON FOR LOCATIONS WEST OF HIGHWAY 281...DUE TO LOW RELATIVE HUMIDITY VALUES AND INTERMITTENT GUSTY WEST WINDS. CHANCES FOR THUNDERSTORMS INCREASE TOWARD SUNDAY MORNING. A STRONG TO SEVERE STORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL IS POSSIBLE NEAR DAYBREAK...MAINLY FOR LOCATIONS SOUTH OF A LINE FROM SMITH CENTER KANSAS TO YORK NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY MORNING...A STRONG TO SEVERE STORM REMAINS POSSIBLE FOR LOCATIONS MAINLY EAST OF HIGHWAY 281. NICKEL TO QUARTER SIZE HAIL WILL BE THE PRIMARY HAZARDS FROM THE MORNING STORMS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...PRIMARILY IN THE VICINITY OF A PASSING COLD FRONT. THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS THAT DEVELOP TO BE ON THE STRONG TO SEVERE SIDE...WITH HAIL NEAR THE SIZE OF PING PONG BALLS AND DAMAGING WIND GUSTS NEAR 60 MPH THE PRIMARY HAZARDS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE GENERALLY ALONG AND EAST OF HIGHWAY 281. BEHIND THIS COLD FRONT...STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY. SPEEDS OF 20 TO 30 MPH AND GUSTS NEAR 40 MPH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 13:01 UTC.
17 hail, 10 tornado, 3 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The 48 hour rainfall total reported from Saturday through Monday morning was 3.82 inches.
The 24 hour rainfall total reported from Sunday through Monday morning was 4.25 inches.
The 24 hour rainfall total reported from Sunday through Monday morning was 3.08 inches.
Penny to nickel size hail was reported.
Quarter to hen egg size hail was reported.
This tornado was photographed by a local resident. While the condensation funnel is not on the ground, the photos suggest the wind field likely reached the ground for a short time. The time and location were determined from the report and radar data. No damage was reported with this tornado.
Ping pong to tennis ball size hail was reported.
This tornado was reported initially as a multi-vortex tornado for several miles before taking on a more traditional look south of Saronville, where it was described as a wedge tornado. Based upon reports and video, it appears the entire mesocyclone of the storm was near ground level southwest of Sutton. It was one of the strongest tornado of the day in south central Nebraska, rated an EF3 with the peak wind estimated to be 150 MPH. Rear flank downdraft winds resulted in damage on the south side of the tornado track and in addition to the damage to Sutton itself, areas east of Clay Center, southwest of Sutton through northwest of Grafton were affected. Power poles and trees were damaged or snapped, irrigation pivots were overturned, and a few homes and outbuildings suffered damage.
Damage from this tornado was first noted north of Fairfield, where large tree limbs were knocked down and power poles broken. The tornado shifted mainly east across Highway 14 south of Clay Center, with additional tree damage as well as irrigation pivots overturned. It then started to move to the northeast, crossing Highway 41 east of Clay Center and Highway 6 a few miles west of Sutton, but powerful rear flank downdraft winds of 100 mph hammered Sutton and areas south-southwest of town, causing widespread property damage. Moving in between Saronville and Sutton, the tornado then started a more east-northeast path, crossing Road 6 north of Sutton before dissipating approximately 5 miles northeast of town.
As the tornado approached and crossed Highway 6 it intensified to it strongest point. Damage peaked a few miles north of Sutton, where the EF-3 rating was assigned, resulting from the destruction of a home. Elsewhere along the path, a few other homes sustained less significant damage than the one north of Sutton, and a number of other outbuildings and grain bins were also damaged or destroyed. Many trees were damaged, destroyed or contained debris (mainly from destroyed grain bins), irrigation pivots were overturned and power poles broken.
Quarter to half dollar size hail was reported.
This is the continuation of the EF3 tornado that started in Clay County northwest of Fairfield.
This tornado was reported initially as a multi-vortex tornado for several miles before taking on a more traditional look south of Saronville, where it was described as a wedge tornado. Based upon reports and video, it appears the entire mesocyclone of the storm was near ground level southwest of Sutton. It was one of the strongest tornado of the day in south central Nebraska, rated an EF3 with the peak wind estimated to be 150 MPH. Rear flank downdraft winds resulted in damage on the south side of the tornado track and in addition to the damage to Sutton itself, areas east of Clay Center, southwest of Sutton through northwest of Grafton were affected. Power poles and trees were damaged or snapped, irrigation pivots were overturned, and a few homes and outbuildings suffered damage.
Damage from this tornado was first noted north of Fairfield, where large tree limbs were knocked down and power poles broken. The tornado shifted mainly east across Highway 14 south of Clay Center, with additional tree damage as well as irrigation pivots overturned. It then started to move to the northeast, crossing Highway 41 east of Clay Center and Highway 6 a few miles west of Sutton, but powerful rear flank downdraft winds of 100 mph hammered Sutton and areas south-southwest of town, causing widespread property damage. Moving in between Saronville and Sutton, the tornado then started a more east-northeast path, crossing Road 6 north of Sutton before dissipating approximately 5 miles northeast of town.
As the tornado approached and crossed Highway 6 it intensified to it strongest point. Damage peaked a few miles north of Sutton, where the EF-3 rating was assigned, resulting from the destruction of a home. Elsewhere along the path, a few other homes sustained less significant damage than the one north of Sutton, and a number of other outbuildings and grain bins were also damaged or destroyed. Many trees were damaged, destroyed or contained debris (mainly from destroyed grain bins), irrigation pivots were overturned and power poles broken.
This tornado location was determined from video and chaser reports. An experienced meteorologist and others have reported that this tornado rotated anti-cyclonically, or the opposite direction most tornadoes rotate. Radar imagery and video suggest the anti-cyclonic circulation could have occurred, although the rotational direction could not be confirmed via field survey. No damage was reported with this tornado.
This tornado traveled rural areas of northern Fillmore County, bumping the York County line along the way. It touched down a few miles north-northwest of Grafton and lifted a few miles north-northeast of Fairmont. One home suffered damage when part of the roof was torn away, while another older home was pushed approximately 30 feet off of its foundation. There was widespread power pole and tree damage, with some trees containing debris from grain bins, and a number of irrigation pivots were overturned. The peak wind with this tornado was estimated to be 120 MPH. South of the main tornado track, strong rear flank downdraft winds resulted in additional power pole and irrigation pivot damage, and an outbuilding suffered damage near Highway 81 north of Fairmont.
Quarter to half dollar size hail was reported.
This tornado traveled rural areas and was witnessed by several storm chasers and experienced meteorologists. Video evidence, eyewitness accounts, radar imagey and even some of the damage confirm this tornado rotated anti-cyclonically. Damage along the path of the tornado included a grain bin and an old outbuilding being pushed off of their foundations, along with a roof partially blown off of another outbuilding. Numerous irrigation pivots were overturned, and there was plenty of tree damage. There was a home with minor roof damage. The peak wind with this tornado was estimated to be 90 MPH.
This tornado was the second to be rated an EF3 that affected south central Nebraska, starting in far northern Fillmore County before traversing a portion of York County and passing north of Cordova in Seward County. Damage along the track in Fillmore County was widespread, including one home which was totally destroyed. All 6 occupants took shelter in the basement. Another home suffered less significant damage, but outbuildings on the same property were destroyed. Also along the path of this tornado, and to the south of the path where rear flank downdraft winds occurred, numerous irrigation pivots were overturned, power poles were broken as well as trees and grain bins either damaged or destroyed. The strongest and widest time of this tornado occurred in Seward County, with a peak wind estimated to be 140 MPH and a maximum width of 2,640 yards, or 1.5 miles.
This is a continuation of the tornado that started in northern Fillmore County. This tornado was the second to be rated an EF3 that affected south central Nebraska, starting in far northern Fillmore County before traversing a portion of York County and passing north of Cordova in Seward County. Damage along the track in Fillmore County was widespread, including one home which was totally destroyed. All 6 occupants took shelter in the basement. Another home suffered less significant damage, but outbuildings on the same property were destroyed. Also along the path of this tornado, and to the south of the path where rear flank downdraft winds occurred, numerous irrigation pivots were overturned, power poles were broken as well as trees and grain bins either damaged or destroyed. The strongest and widest time of this tornado occurred in Seward County, with a peak wind estimated to be 140 MPH and a maximum width of 2,640 yards, or 1.5 miles.
A widespread swath of 3 to at least 4 inches of rain fell, resulting in the closure of numerous county roads across southern portions of York County.
This tornado actually moved southwest and was eventually engulfed into the main Cordova tornado. No damage was reported with this tornado.
This tornado started just under one mile inside York County and quickly strengthened, destroying a grain bin and power poles on the York and Seward County line. This tornado was only in York County for a short time, with most of its damage occurring in Seward County. Damage along the path of the tornado in York County included overturned irrigation pivots, broken power poles, and the destruction of grain bins. The peak wind with this tornado was estimated to be 90 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510498, 510491, 510492, 510493, 510494, 510497, 510499, 510513, 510511, 510512, 510516, 510466, 510515, 510518, 510533, 510467, 510538, 510468, 510469, 510470, 510535, 510536, 510543, 510471, 510539, 510472, 510480, 514446, 510540, 510477, 510542, 510475.